Montana, 2014

Tornado in Montana, June 17, 2014

June 17, 2014 · NWS BYZ · 1 event in 1 county or zone

A supercell thunderstorm produced a long-lived tornado across parts of East Central Carter County during the afternoon of June 17th. Eye-witnesses reported that the tornado was on the ground for approximately one hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A supercell thunderstorm produced a long-lived tornado across parts of East Central Carter County during the afternoon of June 17th. Eye-witnesses reported that the tornado was on the ground for approximately one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 17, 12:41 PM MST, 46 minutes earlier.

Area forecast discussion, Jun 17, 12:41 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
141 PM MDT TUE JUN 17 2014

.SHORT TERM...VALID FOR WED AND THU...

CONVECTION ALREADY GOING OVER THE SOUTHEAST. BOUNDARY SITTING
JUST EAST OF MILES CITY WITH STRONG EAST WINDS AT BAKER.
THUNDERSTORMS HAVE FORMED ALONG THAT BOUNDARY AND THIS SHOULD BE
THE FOCUS POINT FOR INITIATION THIS AFTERNOON AND EVENING.
ADEQUATE SHEAR AND CAPE FOR DEEP CONVECTION WITH STRONGLY ROTATING
UPDRAFTS. MODELS SWING SEVERAL WAVES OF CONVECTION THROUGH THE
SOUTHEAST AS A STRONG JET ROTATES AROUND THE DEEP UPPER LOW OVER
IDAHO. LOW LCL HEIGHTS WOULD SUPPORT THE POTENTIAL FOR TORNADOES.
PRECIPITABLE WATER AMOUNTS WERE RIGHT AROUND AN INCH AND A QUARTER
OVER THE EAST AND THEREFORE RAINFALL RATES SHOULD BE VERY HIGH.
TRAINING OF ECHOES WILL BE A CONCERN AND THUS WILL MAINTAIN THE
FLASH FLOOD WATCH.

FARTHER WEST...THE STRONG JET MENTIONED ABOVE WILL DRIVE
CONVECTION THROUGH THE NIGHT. THE GFS CAME IN WITH A LARGE SWATH
OF NEARLY AN INCH OF QPF OVERNIGHT FROM BILLINGS WESTWARD. THIS
MODEL WAS A BIT OF AN OUTLIER AS THE EC AND NAM WERE NOT NEARLY
THAT HEAVY WITH PRECIPITATION TOTALS. THAT BEING SAID...THE RAP
MODEL SHOWED SIGNS OF SUPPORTING THE GFS WITH THE LAST COUPLE OF
RUNS. BUMPED POPS OVERNIGHT OVER CENTRAL AND WESTERN ZONES.
INSTABILITY WAS NOT NEARLY AS DEEP OVER CENTRAL AND WESTERN
ZONES...BUT ENOUGH DYNAMICS FOR THE POTENTIAL FOR THUNDERSTORMS.
WILL KEEP MENTION OF THUNDERSTORMS THROUGH THE NIGHT BUT NOT
EXPECTING SEVERE WEATHER IN THESE LOCATIONS.

THE WESTERN UPPER LOW SHIFTS INTO NORTHERN MONTANA WEDNESDAY
AFTERNOON AND THIS PUTS THE FORECAST AREA IN DOWNSLOPE FLOW. THIS
SHOULD DRY THINGS OUT SOME. THAT BEING SAID...STRONG WRAP AROUND
FORCING WORKS INTO WESTERN AND CENTRAL ZONES THROUGH THE DAY AND
EVEN INTO THE NIGHT AS THE LOW REMAINS NEARLY STATIONARY. THE EAST
WILL BE IN A STRONG DRY SLOT. WINDS WILL KICK UP WEDNESDAY NIGHT.
THURSDAY LOOKS TO BE SIMILAR TO WEDNESDAY...ALTHOUGH JUST A BIT
WARMER. WRAP AROUND SHOWERS WILL AFFECT WESTERN AND CENTRAL ZONES
AND AS THE UPPER LOW SLOWLY PULLS EAST...THIS PRECIPITATION WILL
WORK INTO THE EAST. TWH

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

THE UPPER LOW THAT IS CURRENTLY OVER IDAHO WILL SLOWLY MOVE
NORTHEAST AND BE OVER SOUTHERN CANADA BY FRIDAY PROVIDING FOR A
NORTHWEST FLOW ALOFT ACROSS OUR FORECAST AREA. THIS WILL BE SHORT-
LIVED AS RIDGING WILL BUILD OVER THE AREA LATE IN THE DAY
CONTINUING THROUGH SUNDAY AS AN UPPER LOW AND TROUGH MOVE ONTO
THE PACIFIC NORTHWEST COAST WITH LITTLE MOVEMENT EASTWARD. THE
TROUGH AND UPPER LOW WILL DIG INTO NEVADA BY MONDAY WHICH WILL
BUILD THE RIDGE STRONGER OVER THE NORTHERN ROCKIES. A FEW
DISTURBANCES WILL MOVE ACROSS THE FORECAST AREA THROUGHOUT THE
EXTENDED PERIOD BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS
EACH AFTERNOON/EVENING. TEMPERATURES WILL BE ABOVE NORMAL WITH
READINGS IN THE LOWER TO MIDDLE 80S THROUGH THE PERIOD. HOOLEY
&&

.AVIATION...

MOSTLY CLOUDY SKIES ALONG WITH SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED FOR THE REMAINDER OF THIS AFTERNOON
INTO THIS EVENING. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING
HEAVY RAIN RESULTING IN LOCAL MVFR TO IFR CONDITIONS. IN
ADDITION...SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ALONG AND EAST OF A LINE FROM HYSHAM TO ASHLAND. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...WIND GUSTS
IN EXCESS OF 65KTS...AS WELL AS THE POSSIBILITY OF AN ISOLATED
TORNADO. THE THREAT OF SEVERE WEATHER IS EXPECTED TO DIMINISH BY
03Z THIS EVENING. MOUNTAIN OBSCURATIONS CAN BE EXPECTED AT TIMES
THROUGH TONIGHT. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 048/066 049/073 051/081 054/085 056/083 055/084 058/085
    63/T    44/T    21/U    12/T    23/T    33/T    32/T
LVM 040/060 042/071 045/078 047/080 048/079 048/081 050/080
    57/T    53/T    11/U    23/T    33/T    33/T    32/T
HDN 049/068 048/074 050/083 053/088 056/085 056/085 058/087
    73/T    34/T    21/U    11/U    23/T    33/T    32/T
MLS 053/070 049/071 052/081 055/085 058/084 057/085 060/085
    84/T    34/T    32/T    11/U    22/T    23/T    32/T
4BQ 052/070 048/072 051/081 053/085 056/084 055/084 058/085
    73/T    44/T    31/B    11/U    22/T    23/T    32/W
BHK 054/069 048/068 049/076 051/081 054/080 054/080 057/081
    +5/T    34/T    42/T    11/U    22/T    23/T    32/W
SHR 045/065 043/071 047/080 049/084 052/082 052/083 055/083
    63/T    33/T    21/U    12/T    23/T    33/T    32/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT FOR ZONES
      32-33-37.
     TORNADO WATCH 311 IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
      ZONES 32-33-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 17, 10:01 AM MST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1101 AM MDT TUE JUN 17 2014

MTZ028>042-056>058-063>068-WYZ098-099-181800-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1101 AM MDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND VERY
HEAVY RAIN ARE POSSIBLE FROM HYSHAM TO ASHLAND EASTWARD THIS
AFTERNOON AND EVENING. FLASH FLOODING AND AN ISOLATED TORNADO ARE
ALSO POSSIBLE IN THIS AREA...WITH PERIODS OF HEAVY RAIN EXPECTED
TO LAST THROUGH MUCH OF THE NIGHT. RESIDENTS OF SOUTHEAST MONTANA
SHOULD BE PREPARED FOR DANGEROUS WEATHER TODAY...AND TAKE ACTION
IF NECESSARY.

WEST OF HYSHAM AND ASHLAND...A STRONG AND SLOW MOVING STORM
SYSTEM WILL BRING SHOWERS AND A FEW WEAK THUNDERSTORMS TODAY AND
TONIGHT. SNOW LEVELS WILL FALL TO NEAR 7000 FEET OVER THE
BEARTOOTH...ABSAROKA AND CRAZY MOUNTAINS...SO EXPECT OCCASIONAL
SNOW SHOWERS OVER THE HIGHER PEAKS TODAY AND WEDNESDAY WITH SOME
ACCUMULATION. THOSE WITH PLANS IN THE HIGH COUNTRY SHOULD BE
PREPARED FOR COLD AND WET WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 17, 12:46 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
146 PM MDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             3 NE ISMAY              46.54N 104.75W
06/17/2014  M1.25 INCH       CUSTER             MT   CO-OP OBSERVER

&&

VICKIES
Local storm report, Jun 17, 12:53 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
153 PM MDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             3 NE ISMAY              46.54N 104.75W
06/17/2014  M1.25 INCH       CUSTER             MT   CO-OP OBSERVER

&&

VICKIES

The radar

The Rapid City radar (KUDX), 185 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Carter

When
June 17, 1:27 PM MST to 2:30 PM MST
Where
Carter County, 6.42 mi WNW of Capitol to 10 mi NNW of Capitol
Rating
EF3
Path length
10 mi
Path width
880 yd
Reported by
NWS Storm Survey
Coordinates
45.478, -104.183

A supercell thunderstorm developed very quickly in Eastern Carter County around 2:15 pm. The thunderstorm produced the first ever EF-3 rated tornado in southern Montana. The tornado first touched down at 2:27 pm around 13 miles southwest of Camp Crook, South Dakota, or about 10 miles southwest of Capitol, Montana. The tornado formed in the Sheep Mountains and eventually crossed Tie Creek Road as it moved slowly north. People lost site of the tornado as it entered Custer National Forest around 3:30 pm.

The tornado was on the ground for an hour and traveled 10 miles and was reported to be a half mile wide at times. The tornado completely destroyed a trailer home, twisting and throwing debris over a mile. A small and old A-frame school house was completely destroyed, with debris blown 100 yards away, leaving only the basement behind. Six vehicles were picked up and tossed up to 200 yards. Around 20 power poles were snapped off with one pulled up out of the ground. In addition, 20 hay bales, weighing 3/4 ton a piece, were blown so far away that they were not recovered. A swath of trees on the north end of the track into the Custer National Forest was flattened by the tornado. There were no injuries or deaths from the tornado but two horses were killed.

This was the strongest tornado ever recorded in the Billings National Weather Service area of responsibility.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyThe tornado archive for Montana, 2014Warnings in Montana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515637.